MAUDE Adverse Event Report: STRYKER GMBH KNIFE LIGHT 10/PK; SURGICAL LAMP

STRYKER GMBH KNIFE LIGHT 10/PK; SURGICAL LAMP
Catalog Number 3300-001-000
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Primary carpal tunnel release procedure, right wrist.As reported by facility's clinical manager: "[surgeon] was using a knife light today and the tip broke off in the patient.He has been using them for a while and feels like he did not do anything different, with this patient.Luckily he was able to retrieve the broken piece without difficulty.He feels this is very concerning." surgical delay of 30 seconds was report.Patient was visually inspected and device was re-assembled at the back table to ensure that all pieces were removed from the patient.Clinical manager indicated that the operative report is available, if needed.
 
Additional Manufacturer Narrative
The reported event that knife light 10/pk was alleged of 'breakage during surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by inappropriate use of the device.The device inspection revealed the following: damages of the polymer tip are clearly evident, resulting that the blade detached slightly from the polymer structure.This was caused by the application of excessive force on the tip of the knife.This would probably be caused by using of the knifelight as a retracting device to pry or separate muscle or ligaments, which is a clear contradiction to what is recommended in the instruction for use.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
KNIFE LIGHT 10/PK
Common Device Name
SURGICAL LAMP
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7575483
Report Number0008031020-2018-00425
Device Sequence Number11391595
Product Code FTD
UDI-Device Identifier34546540060113
UDI-Public34546540060113
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K961122
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/23/2019
Device Catalogue Number3300-001-000
Device Lot Number17296FE2
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2018
Initial Date Received by Manufacturer 05/10/2018
Supplement Date Received by Manufacturer08/06/2018
Initial Report FDA Received Date06/06/2018
Supplement Report FDA Received Date08/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age55 YR
Patient Weight126